Iowa, 2002

Flash Flooding and Hail in Iowa, June 12 to 13, 2002

June 12 to 13, 2002 · NWS DMX · 19 events in 7 counties and zones

A complex weather situation unfolded during the day on the 12th with a series of events coming together. The forest fires in Colorado were a contributing factor to the thunderstorm initiation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
$105,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex weather situation unfolded during the day on the 12th with a series of events coming together. The forest fires in Colorado were a contributing factor to the thunderstorm initiation. During the night of the 11th and early morning of the 12th, two mesoscale convective systems formed over the fires in Colorado and tracked across Kansas. By sunrise on the 12th, the outflow from one of the complexes pushed north into northern Kansas and Southern Nebraska to interact with a quasi-stationary frontal boundary. Thunderstorms developed in this area and began to track east along the frontal boundary. The airmass near the front was quiet unstable with dew point temperatures in the low to mid 70s. During the day, some clearing allowed for heating to take place. Once surface temperatures reach 27 C. there the negative inhibition was gone and surface based thunderstorms began to form. Meanwhile, a large and unseasonably strong upper low began to drop southeast into the north central U.S. and interacted with the developing storms. Thunderstorms formed in two rounds. The first round rolled across the state during the mid afternoon hours into the early evening. Another cluster of storms formed in the wake of the first by mid evening. For the most part, severe weather from the storms was in the form of hail. There were numerous reports of nickle to quarter size hail. Nearly all of the storms produced up to marble size hail. High winds were reported with one of the storms in Taylor County. The winds tore the roofs of of barns in the area south of Siam. Wind damage was also reported southwest of Bedford with trees blown over. Crops were damaged by hail in many areas. Widespread crop damage occurred in Taylor County south of Siam due to the combination of winds and hail. The storms produced very heavy rainfall in many areas. Flash flooding took place in southern Polk County, especially in Des Moines and areas east and south. Rainfall rates were in the 2 to 3 inch per hour range. The city of Des Moines was hard hit with flooded streets. There were numerous reports of stalled vehicles with water two to three feet deep in the streets. East of Des Moines in the Runnells area, low lying gravel roads between Runnells and highway 163 were barricaded as they went under water. Damage occurred to some of the county gravel roads as well as numerous houses by basement flooding. Flash flooding also occurred in Dallas County. Highway 44 was under several inches of water east of Dallas Center. Flood waters were over Highway 141 west of Perry as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 2:35 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 12 2002

ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT
KEEP THIS SHORT.  SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE
CWA.  THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY.  LOW
LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID
OUT FROM YESTERDAYS CONVECTION AND THE FRONT.  IN ADDITION STRONG
WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND
HELP THEM TO INTENSIFY.  A SHORT WAVE OVER THE PLAINS WILL PUSH
ACROSS THE CWA THIS EVENING.  STORMS WILL INCREASE OVR MAINLY THE
SRN CWA THIS EVENING...SOUTH OF THE FRONT.  HAIL AND WIND APPEARS TO
BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN
UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT.

THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS
IT DOES THIS.  THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA
OVERNIGHT AND END THE PRECIP.  HEAVY RAINS A POSSIBILITY MAINLY SE
SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY
WIDESPREAD FLASH FLOOD THREAT.  QUIET AND COOL WEATHER AFTER TONIGHT
AS HIGH BUILDS INTO THE CWA.  NEXT CHANCE OF PRECIP COMES LATE
SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE
EXTENDED.  THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND
THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS
TIME OF YEAR.  AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP
TIMING.

.DSM...NONE

FAB

In the hours before

Special weather statement, Jun 12, 12:08 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT WED JUN 12 2002

.A STATIONARY FRONT WILL REMAIN IN PLACE FROM SOUTHWEST IOWA INTO
NORTHEAST IOWA TODAY...BEFORE MOVING EAST OF THE STATE OVERNIGHT.
MOISTURE AND INSTABILITY ARE IN PLACE ACROSS THE STATE...FAVORING
THUNDERSTORM DEVELOPMENT...BUT SURFACE WINDS ARE LIGHT.
MEANWHILE...THUNDERSTORMS WERE DEVELOPING OVER NEBRASKA DURING THE
EARLY AFTERNOON. THESE STORMS ARE LIKELY TO EXPAND AND MOVE INTO
IOWA LATER THIS AFTERNOON AND EVENING...CARRIED EAST BY MODERATE
WINDS ALOFT. ADDITIONAL STORMS COULD BREAK OUT ACROSS THE SOUTHERN
TWO THIRDS OF IOWA...FROM MID AFTERNOON ON. SEVERE THUNDERSTORM
WATCHES MAY BE ISSUED ACROSS ADDITIONAL PORTIONS OF CENTRAL IOWA
LATER THIS AFTERNOON AND EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
903 AM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       NONE
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND EVENING
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND EVENING
  FLASH FLOODING                LOW             THIS AFTERNOON AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 3PM
  TONIGHT...                    LOW             UNTIL 10PM
  THURSDAY...                   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
903 AM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       NONE
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND TONIGHT
  FLASH FLOODING                LOW             THIS AFTERNOON AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 3PM
  TONIGHT...                    LOW             UNTIL MIDNIGHT
  THURSDAY...                   NOT EXPECTED

JUNGBLUTH

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 2:18 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT WED JUN 12 2002

.A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM
DEVELOPMENT OVER THE NEXT FEW HOURS.  A VERY UNSTABLE ENVIRONMENT
AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE
THUNDERSTORMS.  DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT.  OTHER
STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA
THIS EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND EVENING
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND EVENING
  FLASH FLOODING                LOW             THIS AFTERNOON AND EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             AFTER 5 PM
  TONIGHT...                    LOW             UNTIL MIDNIGHT
  THURSDAY...                   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
318 PM CDT WED JUN 12 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                       LOW
  DAMAGING WINDS (58+ MPH)      MODERATE        THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)            LOW             THIS AFTERNOON AND TONIGHT
  FLASH FLOODING                LOW             THIS AFTERNOON AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...                      LOW             REST OF THIS AFTERNOON
  TONIGHT...                    LOW             THROUGH MIDNIGHT
  THURSDAY...                   NOT EXPECTED

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Jun 12, 3:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT WED JUN 12 2002

IAZ033-034-044-045-057-070-122218-

...SEVERE THUNDERSTORM WATCH #417 THAT WAS IN EFFECT FOR THE COUNTIES
OF...

  AUDUBON               CALHOUN               CARROLL
  CASS                  CRAWFORD              SAC

HAS BEEN CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 420.

FAB

The radar

The Des Moines radar (KDMX), 58 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Madison

When
June 12, 3:25 PM CST
Where
Madison County, 3 mi E of Truro
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -93.817

Hail, Warren

When
June 12, 3:25 PM CST
Where
Warren County, 4 mi NW of New Virginia
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -93.783

Hail, Polk

When
June 12, 3:55 PM CST
Where
Polk County, Pleasant Hill
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -93.850

Hail, Polk

When
June 12, 4:19 PM CST
Where
Polk County, Pleasant Hill
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -93.850

Hail, Polk

When
June 12, 4:25 PM CST
Where
Polk County, Altoona
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.650, -93.467

Flash Flood, Polk

When
June 12, 4:49 PM CST to 9:28 PM CST
Where
Polk County, South Portion
Property damage
$150,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Hail, Polk

When
June 12, 5:09 PM CST
Where
Polk County, 2 mi N of Ankeny
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -93.617

Hail, Polk

When
June 12, 5:10 PM CST
Where
Polk County, Ankeny
Measured
1 in hail
Property damage
$10,000
Crop damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.733, -93.617

Hail, Polk

When
June 12, 5:25 PM CST
Where
Polk County, Elkhart
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.783, -93.533

Flash Flood, Dallas

When
June 12, 5:45 PM CST to 8:00 PM CST
Where
Dallas County, Countywide
Property damage
$25,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Thunderstorm Wind, Taylor

When
June 12, 6:30 PM CST
Where
Taylor County, 8 mi SW of Bedford
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -94.817

Hail, Taylor

When
June 12, 6:30 PM CST
Where
Taylor County, 7 mi SW of Bedford
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.600, -94.817

Hail, Taylor

When
June 12, 6:30 PM CST
Where
Taylor County, 2 mi S of Siam
Measured
1 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -94.883

Thunderstorm Wind, Taylor

When
June 12, 6:30 PM CST
Where
Taylor County, 2 mi S of Siam
Measured
56 kt (64 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -94.883

Hail, Madison

When
June 12, 10:00 PM CST
Where
Madison County, St Charles
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.283, -93.817

Thunderstorm Wind, Madison

When
June 12, 10:00 PM CST
Where
Madison County, St Charles
Measured
52 kt (60 mph)
Property damage
$8,000
Reported by
BROADCAST MEDIA
Coordinates
41.283, -93.817

Hail, Wapello

When
June 12, 10:31 PM CST
Where
Wapello County, Blakesburg
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.933, -92.683

Hail, Monroe

When
June 13, 12:22 AM CST
Where
Monroe County, 2 mi S of Albia
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.000, -92.817

Hail, Monroe

When
June 13, 12:30 AM CST
Where
Monroe County, 2 mi S of Albia
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.000, -92.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294316, 5294317, 5294318, 5294319, 5294320, 5294321, 5294322, 5294323, 5294324, 5294330, 5294325, 5294326, 5294327, 5294328, 5294331, 5294332, 5294329, 5294333, 5294334.